What Are The Side Effects Of PrEP?

What Adverse Effects Does Truvada Have?

PrEP does have some side effects and it’s important that you let your patients know about these before they start. There is a small group of people who can get an upset tummy when they first start taking the drug. Not everybody gets this, but those who do get it they tend to get either a bit of bloating, a bit of cramping, some people will get diarrhoea, other people will get constipation. Tricks around this is you could either recommend … I recommend acidophilus yoghourt or any of those acidophilus kind of drinks that they can help reset the gut biome and help the patient feel a little bit more comfortable. If it’s particularly bad, you can adjust the timing of the taking of the drug to a time that if they get nausea after taking the tablet, if they take it at night before they go to bed, the nausea will often happen while the person is asleep so that won’t affect them as strongly. If this does occur, it usually only lasts between one to two weeks and then it dissipates away.

One of the other potential side effects is reduction in kidney function. This is not very common at all, however it is an important one. If you’re noticing that the EGFR is starting to drop when somebody is taking PrEP, it’s very important to talk with an infectious diseases specialist about the best pathway it would be before you continue forward with the PrEP. The results will depend on the particular pathway you wish to go. When somebody has a drop in EGFR, sometimes you can just reduce the frequency of the drug. That should be enough to ensure that there’s enough Truvada in the system to protect against HIV without damaging the kidney, however it is important to talk with an infectious diseases specialist if you have patients in this category.

There is a question about reduction in bone density. What we know is that there are a number of factors that lead to reduced bone density. If you have patients who have osteoporosis or are at high risk of osteoporosis, it’s probably worthwhile to do a bone density scan before starting PrEP. At least that way you have a baseline. I always recommend that people have calcium rich foods like yoghourt, cheese, anything like that, and also some regular weight-bearing exercise and access to the sun or vitamin D supplementation. All of these together help reduce the chances of reduced bone density. So it is important to get your patients up and moving, exercising, and that way you can ensure that they are stacking the deck to make sure that their bone density is good and strong.

Please follow and like us:

Related posts:

Powered by WordPress. Designed by WooThemes